Alert archive / Michigan / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Marquette, MI

June 17, 20184 counties in Michigan

NWS Marquette, MI issued this flash flood warning at Jun 17, 2018, 4:53 AM CDT for 4 counties in Michigan. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2018, 4:53 AM CDT (09:53 UTC)
Expired
Jun 17, 2018, 11:15 AM CDT
In force
6 hr
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Flood severity
None

Counties Gogebic County, MI, Houghton County, MI, Iron County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 122 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:45 AM CDTHEAVY RAIN 1.425 Ese Paulding, MIMESONET STATION PAUM4, 5 ESE PAULDING.
Jun 17, 6:15 AM CDTHEAVY RAIN 1.171 Wsw Rockland, MIMESONET STATION RKLM4, 1 WSW ROCKLAND.
Jun 17, 6:19 AM CDTHEAVY RAIN 1.961 E Trout Creek, MIMESONET STATION MC028, 1 E TROUT CREEK.
Jun 17, 6:22 AM CDTHEAVY RAIN 1.561 Ese Rockland, MIMESONET STATION MC027, 1 ESE ROCKLAND.
Jun 17, 7:00 AM CDTHEAVY RAIN 1.068 S Kenton, MICOCORAHS STATION MI-IR-1, 8 S KENTON.
Jun 17, 7:00 AM CDTHEAVY RAIN 1.36Paulding, MICO-OP OBSERVER STATION PDGM4, PAULDING.
Jun 17, 7:00 AM CDTHEAVY RAIN 2.1Ontonagon, MICOCORAHS STATION MI-ON-1, ONTONAGON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

066 
WGUS53 KMQT 170953
FFWMQT
MIC053-061-071-131-171245-
/O.NEW.KMQT.FF.W.0004.180617T0953Z-180617T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
553 AM EDT SUN JUN 17 2018

The National Weather Service in Marquette has issued a

* Flash Flood Warning for...
  Northwestern Iron County in south central Upper Michigan...
  Central Gogebic County in western Upper Michigan...
  Southwestern Houghton County in western Upper Michigan...
  Ontonagon County in western Upper Michigan...

* Until 845 AM EDT/745 AM CDT/

* At 550 AM EDT/450 AM CDT/, Doppler radar indicated heavy rain
  across the warned area. Up to three inches of rain have already 
  fallen. Flash flooding is expected to begin shortly or is 
  occurring.

* Some locations that will experience flooding include...
  Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Paulding,
  Northern Lake Gogebic, Sidnaw, Silver City, Norwich, Tamarack Lake
  and Trout Creek.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area by 9 AM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4696 8932 4656 8896 4653 8868 4648 8868
      4618 8899 4676 9004

$$

KEC
1 follow-up statement
361 
WGUS53 KMQT 171155
FFWMQT
MIC053-061-071-131-171615-
/O.EXT.KMQT.FF.W.0004.000000T0000Z-180617T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Marquette MI
755 AM EDT SUN JUN 17 2018

The National Weather Service in Marquette has extended the

* Flash Flood Warning for...
  Northwestern Iron County in south central Upper Michigan...
  Central Gogebic County in western Upper Michigan...
  Southwestern Houghton County in western Upper Michigan...
  Ontonagon County in western Upper Michigan...

* Until 1215 PM EDT/1115 AM CDT/

* At 751 AM EDT/651 AM CDT/, Doppler radar indicated heavy rain
  across the warned area. Up to three inches of rain have already 
  fallen. Flash flooding is already occurring or may occur over the 
  next two hours.

* Some locations that will experience flooding include...
  Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Paulding,
  Northern Lake Gogebic, Sidnaw, Silver City, Norwich, Tamarack Lake
  and Trout Creek.

While the rainfall will slowly diminish this morning, any flooding 
that is occuring will take a few hours to subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4696 8932 4656 8896 4653 8868 4648 8868
      4618 8899 4676 9004

$$

KEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:04 AM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 17, 3:04 AM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
404 AM EDT Sun Jun 17 2018

.SHORT TERM...(Today and tonight)
Issued at 353 AM EDT SUN JUN 17 2018

The upper Great Lakes will remain on the northern periphery of a
strong 500 mb ridge through tonight as shortwaves continue to top
the ridge and set up the ring of fire convection scenario across the
area. This will continue to bring periods of showers and
thunderstorms to the area and there could be some severe weather as
well with large hail and damaging wind the primary threat. There
will also be heavy rainfall with the thunderstorms and will have to
expand the flash flood watch a bit. Put in Houghton County, Keweenaw
county into the flash flood watch as there has been heavy rainfall
there now. Held off further south with a flash flood watch for now
for Dickinson, Iron and Menominee Counties as it looks like the
heaviest rain would be this afternoon through Monday morning, but
would not be surprised if this area would be the next one to be
under a watch. Confidence is low in this forecast for pops as models
are not really handling the convection well which has been the case
for the past several days. Makes temperature forecasting tricky with
leftover convective debris to deal with along with clouds. Still
think we will see some sunshine today and this will push
temperatures up to at least the upper 80s. Looks quite active for
this forecast period.

.LONG TERM...(Monday through Saturday)
Issued at 404 AM EDT SUN JUN 17 2018

A much quieter pattern is expected to set up across the Upper Great
Lakes region through the extended forecast period, with little to no
weather impacts expected.

A cold front will slowly sag to the south of the U.P. early Monday
morning, which will bring a few showers and thunderstorms to the
southern or southeast half of the U.P. early in the day. Otherwise,
clouds will be on the steady decrease from the north and northwest.
High pressure will then build across the Upper Great Lakes region
and linger through much of the upcoming work week. High temperatures
will be seasonable to slightly above normal through this time period
with highs mainly in the upper 70s to low 80s. Overnight lows will
be in the upper 40s to the upper 50s. The next chance of rain will
be toward the end of next week into next weekend as a a low pressure
system approaches from the Plains. Confidence is low for that time
period; therefore, will stick with a consensus of the models, with
little change, bringing a chance of showers and thunderstorms for
next Saturday and Sunday.
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 126 AM EDT SUN JUN 17 2018

VFR conditions should generally prevail at KIWD/KCMX/KSAW thru this
aftn. However, clusters of shra/tsra will be roaming the Upper Lakes
region and will impact the terminals intermittently, especially
during the overnight/early morning hrs. Conditions will likely fall
to IFR if not lower during heaviest pcpn. Low-level jet aiming into
the Upper Lakes will result in LLWS overnight. There should mostly
be a break in shra/tsra activity during the day today, then cold
front dropping across the area will likely bring another round of
shra/tsra with conditions falling to MVFR or lower early this
evening. As upslope winds develop behind the front at KIWD/KCMX,
cigs will likely fall to IFR or even LIFR during the evening.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 353 AM EDT SUN JUN 17 2018

Convection will continue out ahead of an approaching frontal
boundary with strong to possibly severe thunderstorms expected into
tonight. Winds will stay at or below 20 knots through the forecast
period.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Flash Flood Watch through Monday afternoon for MIZ001>003-009-
     084.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...07
LONG TERM...KEC
AVIATION...Rolfson
MARINE...07
Hazardous weather outlook, Jun 17, 2:42 AM CDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
342 AM EDT Sun Jun 17 2018

MIZ001>007-009>014-084-085-181200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
342 AM EDT Sun Jun 17 2018 /242 AM CDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
storms could be severe with large hail and damaging winds. A few
storms could also produce heavy rainfall. See the flood watch
product for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue through Monday morning. Heavy
rainfall will be possible. See the flood watch for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail, wind damage
or flooding from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-181200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
342 AM EDT Sun Jun 17 2018 /242 AM CDT Sun Jun 17 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
storms could be severe and could contain large hail and damaging
wind gusts. A few storms could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LMZ221-248-250-181200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
342 AM EDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
storms could be severe and could contain large hail and damaging
wind gusts. A few storms could also produce heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances continue through Monday morning. Heavy rain
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

KEC

In the hours before

Special weather statement, Jun 16, 10:58 PM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Marquette MI
1158 PM EDT SAT JUN 16 2018

MIZ002-003-170445-
Ontonagon MI-Houghton MI-
1158 PM EDT SAT JUN 16 2018

...SPECIAL WEATHER STATEMENT...

At 1156 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Ontonagon with an additional strong thunderstorm
5 miles east of Hancock, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Houghton, Hancock, Chassell, South Range, Redridge, The Upper
Entrance of Portage Canal, McLain State Park, Toivola, Freda,
Fourteen Mile Point and Painesdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4709 8900 4714 8897 4727 8859 4700 8844
      4689 8912 4702 8918
TIME...MOT...LOC 0356Z 251DEG 24KT 4701 8906

KEC
Local storm report, Jun 17, 3:06 AM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
406 AM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HEAVY RAIN       5 ESE CHASSELL          47.01N 88.43W
06/17/2018  M1.50 INCH       HOUGHTON           MI   CO-OP OBSERVER

            RAINFALL SINCE AROUND MIDNIGHT.

&&

DR
Local storm report, Jun 17, 3:20 AM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
420 AM EDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 AM     HEAVY RAIN       HOUGHTON CO. AIRPORT    47.17N 88.49W
06/17/2018  M4.41 INCH       HOUGHTON           MI   ASOS

            ASOS STATION CMX, HOUGHTON CO. AIRPORT
            RAINFALL AMOUNT SINCE RAIN BEGAN AT 1211 AM
            EDT.

&&

DR

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:58 PM CDTSpecial Weather StatementMQTHoughton47 min
Jun 16, 11:22 PM CDTSevere Thunderstorm WarningMQTHoughton, Keweenaw23 min
Jun 16, 11:26 PM CDTSpecial Marine WarningMQT23 min
Jun 17, 2:09 AM CDTAreal Flood AdvisoryMQTHoughton, Keweenaw3 hr
Jun 17, 2:46 AM CDTFlash Flood Warning EmergencyMQTBaraga, Houghton, Ontonagon8 hr
Jun 17, 9:23 AM CDTSmall Craft AdvisoryMQT17 hr
Jun 17, 10:44 AM CDTFlash Flood WarningMQTHoughton8 hr
Jun 17, 4:06 PM CDTSpecial Marine WarningMQT54 min
Jun 17, 4:13 PM CDTSevere Thunderstorm WarningMQTBaraga, Marquette62 min
Jun 17, 4:37 PM CDTFlash Flood WarningMQTGogebic3 hr
Jun 17, 4:41 PM CDTSevere Thunderstorm WarningMQTGogebic, Ontonagon79 min
Jun 17, 4:49 PM CDTAreal Flood AdvisoryMQTHoughton, Ontonagon3 hr
Jun 17, 4:57 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon42 min
Jun 17, 5:48 PM CDTAreal Flood AdvisoryMQTAlger, Marquette3 hr
Jun 17, 5:49 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton, Iron, Ontonagon56 min
Jun 17, 5:52 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon53 min
Jun 17, 6:49 PM CDTFlash Flood WarningMQTMarquette3 hr

Nearby

Flash Flood Warnings in Michigan, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.